It's a New Day in Public Health.
The Florida Department of Health works to protect, promote, and improve the health of all people in Florida through integrated state, county, and community efforts.
The Florida Department of Health Recognizes National Fentanyl Awareness Day
May 10, 2023
Tallahassee, Fla.— Today, is National Fentanyl Awareness Day, and the Florida Department of Health (Department) is reminding residents about the dangers of fentanyl. Fentanyl is a national problem that is fueling the opioid epidemic. Last year, Florida experienced over 5,900 reported fatal overdoses. Additionally, Emergency Medical Services reported that in 2022, teams responded to over 105,400 overdose calls. State agencies, including the Florida Department of Health, Florida Department of Children and Families, and Florida Department of Law Enforcement are working together to investigate and immediately address this public safety and health issue.
Watch to learn how Florida is a leader in opioid recovery.
Fentanyl is a synthetic opioid 50 times stronger than heroin and 100 times stronger than morphine. Fentanyl overdose is the number one cause of death in Americans ages 18-45. Fentanyl is involved in more deaths of Americans under 50 than any cause of death, including heart disease, cancer, homicide, and suicide. Illegally made fentanyl is cheap and often created in unsanitary conditions. Because of fentanyl's potency, a drug dealer can use a small amount to make many drugs including fake prescription medications, and the dosage can vary.
Fentanyl is found in street drugs such as heroin, cocaine, methamphetamine, and marijuana. Drug dealers also add fentanyl to fake prescription medications such as counterfeit versions of Percocet, Oxycontin, Xanax, and Adderall made of methamphetamine. Since fentanyl is not easily detected, users do not know that fentanyl is in the drug they are taking, which can lead to deadly consequences. Because of its potency, fentanyl is equivalent to three grains of salt, can kill.
What are the signs of an overdose?
All residents need to know about the dangers of fentanyl and recognize the signs of a fentanyl overdose, which include:
- Small, constricted “pinpoint pupils.”
- Falling asleep or losing consciousness.
- Slow, weak, or not breathing.
- Choking or gurgling sounds.
- Cold or clammy skin.
- Discolored skin, especially lips and nails.
- Limp body.
What to do if you think someone is overdosing?
If you suspect someone has overdosed, call 911 immediately.
Administer naloxone (Narcan) if available, lay the person on their side to prevent choking, and try to keep them awake and breathing until emergency assistance arrives.
What is naloxone?
Naloxone (Narcan) is a medication that can reverse the effects of an opioid overdose. It is available in multiple county health departments statewide.
To locate your county health department, please visit: https://www.floridahealth.gov/all-county-locations.html
Naloxone Providers in Florida: https://isavefl.com/find-naloxone.shtml
If you or a loved one need help:
The Coordinated Opioid Recovery (CORE) Network is the first of its kind in the U.S. and aims to eliminate the stigma of addiction and treat Substance Use Disorder as a disease, with the same level of continuous care. Floridians battling with addiction can utilize CORE for stabilization and to receive medication assisted treatment from a network of specialized medical experts that will help guide them on a sustained pathway to healthy success.
To find help and resources, please visit the CORE Network website at https://www.flcorenetwork.com/
Spearheaded by First Lady Casey DeSantis, “The Facts. Your Future.” campaign focuses on supporting students statewide to ensure they receive prevention instruction and encouragement to protect and maintain their health, avoid substance misuse, and discourage risky behaviors so they can thrive and flourish for life. This campaign is an interactive approach to ensure students are informed and can make safe decisions as they grow.
To find more information, please visit “The Facts. Your Future.” website at https://www.thefactsyourfuture.org/
A public health and safety alert was also deployed by the Florida Department of Health on July 8, 2022 to ensure Floridians remain vigilant of the signs of overdose. This alert can be found here. Poster materials can be found here.
About the Florida Department of Health
The department, nationally accredited by the Public Health Accreditation Board, works to protect, promote and improve the health of all people in Florida through integrated state, county and community efforts.
Follow us on Twitter at @HealthyFla and on Facebook. For more information about the Florida Department of Health please visit www.FloridaHealth.gov.
Subscribe To Email List
Connect with DOH